Alert archive / Kentucky / Special Weather Statements in 2023

Special Weather Statement, NWS Louisville, KY

March 1, 20234 counties in Kentucky

NWS Louisville, KY issued this special weather statement at Mar 1, 2023, 8:21 PM EST for 4 counties in Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2023, 8:21 PM EST (01:21 UTC)
Expired
Mar 1, 2023, 8:45 PM EST
In force
24 min
Issued by
NWS Louisville, KY
Hail
0.50 in
Wind
40

Counties Anderson County, KY, Mercer County, KY, Washington County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 101 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2023-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2023-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2754 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
428 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

844 
WWUS83 KLMK 020121
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
821 PM EST Wed Mar 1 2023
 
KYZ034-035-038>040-045>047-020145-
Shelby KY-Mercer KY-Woodford KY-Franklin KY-Spencer KY-Washington KY-
Nelson KY-Anderson KY-
821 PM EST Wed Mar 1 2023

...A strong thunderstorm will impact portions of southeastern
Spencer, southeastern Shelby, northeastern Nelson, Mercer, Woodford,
Anderson, Washington and southwestern Franklin Counties through 845
PM EST...

At 821 PM EST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Taylorsville, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of southeastern
Shelby, Mercer, Woodford, southwestern Franklin, southeastern
Spencer, Washington, northeastern Nelson and Anderson Counties,
including the following locations... Mackville, Wayside, Booker,
Dugansville, Anderson City, Glensboro, Polin, Farmdale, Johnsonville
and Croakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.

&&

LAT...LON 3806 8464 3786 8471 3785 8469 3783 8473
      3779 8470 3777 8471 3776 8469 3773 8470
      3764 8528 3765 8533 3795 8543 3812 8510
      3818 8465 3816 8466 3816 8464 3815 8465
      3812 8463 3812 8465 3811 8463
TIME...MOT...LOC 0121Z 272DEG 43KT 3793 8516 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

EBW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Mar 1, 7:08 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 1, 7:08 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
708 PM EST Wed Mar 1 2023

...Updated Aviation Discussion...

.Short Term...(This evening through Thursday)
Issued at 200 PM EST Wed Mar 1 2023

A narrow window of opportunity remains open for thunderstorms late
this afternoon into early evening as a cold front moves into the
area from the northwest. Record high temps this afternoon have
yielded steep lapse rates and some modest instability, however low-
level dry air will limit our ability to generate thunderstorms.

If we do see thunderstorms before roughly 8pm EST, we could have
sufficient DCAPE to support a damaging wind threat, while low
freezing levels and steep mid-level lapse rates could also support a
few hailers. SPC Marginal Risk seems reasonable, especially across
north central Kentucky.

Precip coverage will increase through the night as the front
continues to push south and east across Kentucky. However the
thunderstorm chances and intensity will decrease with the loss of
instability. QPF will run around a half inch, which shouldn't result
in significant flooding but could cause some short-lived nuisance
flooding in low-lying areas. Best chance for ponding or minor
flooding will be along and south of the Western Kentucky and
Bluegrass Parkways, where storms will have the longer residence
time.

Last of the precip should exit the Lake Cumberland area around
daybreak Thursday, with high pressure nosing in from the north. Most
of the day will be dry and markedly cooler, but still solidly above
normal with max temps either side of 60. The front will be hung up
across the Tennessee Valley, and even though isentropic lift will
develop it should be after 0Z Fri by the time that precip shield
starts to lift north into Kentucky.

.Long Term...(Thursday night through Wednesday)
Issued at 320 PM EST Wed Mar 01 2023

...ACTIVE WEEK OF WEATHER EXPECTED ACROSS THE REGION...

Key Messages:

1. Strong non-thunderstorm wind gusts are expected again on Friday
along with a conditional risk of severe weather.

2. Severe potential for Friday, with damaging winds possible

3. Some river flooding may be possible across the area.

Thursday Night:

As the upper wave takes on a negative tilt, the associated sfc low
will deepen as it tracks from northeast Texas to the Missouri
Ozarks. This propagation will result in the stalled boundary across
the Tennessee Valley to lift back north through the Commonwealth
late Thursday night, increasing our rain chances for the overnight
period. At least moderate, perhaps brief heavy rain, will be
possible as strong integrated vapor transport pushes PWAT anomalies
above 250% of normal values. There remains some variation is QPF
amounts, though it appears the axis of highest QPF will be along the
Ohio River from western Kentucky to southwestern Indiana. This
aligns well with the updated Day 2 ERO by WPC. Model soundings are
quite interesting for the overnight period, which do not feature
much in the way of instability, except for maybe a small pocket of
CAPE located above a low level stable layer. Wind profiles do show
quite a bit of veering in the lower levels, which could promote some
rotation within the elevated cells. WAA showers will be pushing
north of the Kentucky Parkways by daybreak on Friday.

Friday:

Full set of hazards are on the table for Friday, including severe,
strong non-thunderstorm wind gusts, and a low-end flood threat. Our
southeastern portion of the region may dry out for a period of time
during Friday morning as we become centered within the warm sector.
However, a robust cold front will be pushing through the region from
late morning to early afternoon. Linear storm mode is expected, with
embedded rotation possible as SRH is expected to be extremely high
due to the proximity of the sfc low. Damaging wind gusts will be the
primary threat, though some brief spin-up tornadoes will be possible
as well. Wind profiles support large looping hodographs in the
lowest 3km, though SBCAPE profiles are relatively weak. Should we
see better destabilization ahead of the front, then severe potential
will dramatically increase.

Aside from any severe threat, non-thunderstorm wind gusts will be in
the order of 45-55+mph as a strengthening LLJ between 60-70kts
passes over the region. A Wind Advisory for Friday is a solid bet,
with the potential for a High Wind Warning on the table as well.
Ensembles are in really good agreement for 6-hr max wind gusts. Wind
gusts of this magnitude will result in scattered power outages and
difficult traveling conditions on east-west roads.

In addition to the strong wind gusts, river flooding is still a
potential for some of the basins, though overall QPF has dropped off
a bit compared to this morning's package, and so river flooding
potential is lowering some. For example, HEFS 10-day river level
probs do have some chance of minor river flooding, though overall
best chance is to remain in action stage. This remains an evolving
situation, so will continue to monitor trends closely.

Weekend:

Drier and cooler weather is anticipated for the weekend as sfc high
pressure builds into the region. We'll likely keep clouds going for
the first half of Saturday as an upper wave passes through, though
we should see increasing sunshine by the Saturday afternoon hours.
Temps for the weekend will be a bit cooler, though still slightly
above normal for this time of year.

Early Next Week:

We start out the new work week dry, though small chances for rain
return to the region by Monday night and into Tuesday. Temperatures
are expected to be the warmest of the long term period on Monday,
with a slight cooling trend again into the middle of next week.

&&

.Aviation...(00Z TAF Issuance)
Issued at 707 PM EST Wed Mar 1 2023

Main aviation concern is SCT high-based TSRA over the next few
hours. Strong wind gusts and large hail will be possible in the
strongest storms. TSRA expected to gradually weaken by 04z Thursday
with showers mostly sinking south and east of the terminals by 07-
08z.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RAS
Long Term...CJP
Aviation...EBW
Hazardous weather outlook, Mar 1, 3:33 PM EST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
333 PM EST Wed Mar 1 2023

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-022045-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
333 PM EST Wed Mar 1 2023 /233 PM CST Wed Mar 1 2023/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Isolated strong storms will be possible this evening. Brief gusty
winds and small hail would be the main threat with any storms that
develop.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms late Thursday and again on Friday.
Heavy rainfall, an increasing chance of severe storms, and strong
gusty winds are expected. Flash flood and minor river flooding are
also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times today through Friday.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

CJP/RAS

In the hours before

Special weather statement, Mar 1, 7:47 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Louisville KY
747 PM EST Wed Mar 1 2023

KYZ028-029-045-053-020115-
Bullitt KY-Nelson KY-Hardin KY-Larue KY-
747 PM EST Wed Mar 1 2023

...A strong thunderstorm will impact portions of southwestern Nelson,
northwestern Larue, southeastern Hardin and south central Bullitt
Counties through 815 PM EST...

At 747 PM EST, Doppler radar was tracking a strong thunderstorm over
Elizabethtown, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Bullitt, southwestern Nelson, southeastern Hardin and northwestern
Larue Counties, including the following locations... Lyons,
Scuffletown, Lebanon Junction, Roanoke, Hansbrough, Addington Field
Airport, Glendale, Nelsonville, Gaithers and Tunnel Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.

&&

LAT...LON 3753 8602 3771 8609 3789 8563 3763 8548
TIME...MOT...LOC 0047Z 262DEG 37KT 3771 8587

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

EBW
Special weather statement, Mar 1, 7:52 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Louisville KY
752 PM EST Wed Mar 1 2023

KYZ029-038-045-020115-
Bullitt KY-Spencer KY-Nelson KY-
752 PM EST Wed Mar 1 2023

...A strong thunderstorm will impact portions of southwestern
Spencer, northern Nelson and central Bullitt Counties through 815 PM
EST...

At 752 PM EST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Shepherdsville, moving east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bardstown around 805 PM EST.

Other locations in the path of this storm include Taylorsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3806 8525 3787 8523 3787 8524 3786 8524
      3787 8525 3786 8526 3785 8524 3785 8528
      3784 8528 3783 8529 3784 8571 3799 8573
TIME...MOT...LOC 0052Z 261DEG 39KT 3791 8561

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

EBW
Local storm report, Mar 1, 8:02 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
802 PM EST WED MAR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             1 E SULPHUR SPRINGS     38.21N 86.44W
03/01/2023  E1.50 INCH       CRAWFORD           IN   PUBLIC

            1.25 TO 1.50 INCH HAIL WAS REPORTED NEAR
            BEECHWOOD. IN A PICTURE THE HAIL WAS CLEARLY
            LARGER THAN A QUARTER.

&&

KDW
Local storm report, Mar 1, 8:13 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
813 PM EST WED MAR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             1 S HANOVER             38.70N 85.47W
03/01/2023  M1.00 INCH       JEFFERSON          IN   TRAINED SPOTTER

&&

KDW
Special weather statement, Mar 1, 8:16 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Louisville KY
816 PM EST Wed Mar 1 2023

KYZ027>029-045-046-053-054-020200-
Grayson KY-Bullitt KY-Marion KY-Washington KY-Nelson KY-Hardin KY-
Larue KY-
816 PM EST Wed Mar 1 2023

...Strong thunderstorms will impact portions of Nelson, central
Larue, northwestern Marion, east central Grayson, southwestern
Washington, Hardin and south central Bullitt Counties through 900 PM
EST/800 PM CST/...

At 815 PM EST/715 PM CST/, Doppler radar was tracking strong
thunderstorms across central Hardin and Nelson counties, moving east
at 55 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Elizabethtown around 820 PM EST.

Other locations in the path of this storm include Bardstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3748 8613 3771 8620 3795 8542 3763 8531
TIME...MOT...LOC 0115Z 253DEG 48KT 3765 8606

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

EBW
Special weather statement, Mar 1, 8:21 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
821 PM EST Wed Mar 1 2023

KYZ034-035-038>040-045>047-020145-
Shelby KY-Mercer KY-Woodford KY-Franklin KY-Spencer KY-Washington KY-
Nelson KY-Anderson KY-
821 PM EST Wed Mar 1 2023

...A strong thunderstorm will impact portions of southeastern
Spencer, southeastern Shelby, northeastern Nelson, Mercer, Woodford,
Anderson, Washington and southwestern Franklin Counties through 845
PM EST...

At 821 PM EST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Taylorsville, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Shelby, Mercer, Woodford, southwestern Franklin, southeastern
Spencer, Washington, northeastern Nelson and Anderson Counties,
including the following locations... Mackville, Wayside, Booker,
Dugansville, Anderson City, Glensboro, Polin, Farmdale, Johnsonville
and Croakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.

&&

LAT...LON 3806 8464 3786 8471 3785 8469 3783 8473
      3779 8470 3777 8471 3776 8469 3773 8470
      3764 8528 3765 8533 3795 8543 3812 8510
      3818 8465 3816 8466 3816 8464 3815 8465
      3812 8463 3812 8465 3811 8463
TIME...MOT...LOC 0121Z 272DEG 43KT 3793 8516

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

EBW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 7:07 PM ESTSevere Thunderstorm WarningLMKHenry, Oldham, Trimble23 min
Mar 1, 7:13 PM ESTSpecial Weather StatementLMKHardin32 min
Mar 1, 7:20 PM ESTSevere Thunderstorm WarningLMKTrimble25 min
Mar 1, 7:26 PM ESTSpecial Weather StatementLMKOhio34 min
Mar 1, 7:47 PM ESTSpecial Weather StatementLMKHardin28 min
Mar 1, 7:52 PM ESTSpecial Weather StatementLMKBullitt, Spencer23 min
Mar 1, 8:16 PM ESTSpecial Weather StatementLMKHardin, Nelson44 min
Mar 1, 8:26 PM ESTSpecial Weather StatementLMKHarrison, Nicholas, Scott49 min
Mar 1, 8:30 PM ESTSevere Thunderstorm WarningLMKAnderson, Mercer, Woodford30 min
Mar 1, 8:48 PM ESTSpecial Weather StatementLMKBourbon, Fayette, Jessamine, Mercer, Washington, Woodford57 min
Mar 2, 3:39 AM ESTFlood WatchLMKAnderson, Bourbon, Breckinridge, Bullitt, Fayette, Franklin and 16 more36 hr
Mar 2, 3:41 AM ESTWind AdvisoryLMKAdair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more44 hr
Mar 2, 1:45 PM ESTHigh Wind WarningLMKAdair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more32 hr

Nearby

Special Weather Statements in Kentucky, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.